Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 20, 2014, 4:15 AM CST for 14 counties in Texas. It took effect at Feb 20, 2014, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2014, 4:15 AM CST (10:15 UTC)
- In effect from
- Feb 20, 2014, 9:00 AM CST
- Expired
- Feb 20, 2014, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Crane County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4680 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770 WWUS84 KMAF 201015 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 AM CST THU FEB 20 2014 ...RED FLAG WARNING IS IN EFFECT FROM LATE THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR 20 FOOT WINDS OF 20 MPH OR GREATER...HUMIDITY OF 15 PERCENT OR LESS...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF SOUTHWEST TEXAS EAST OF THE MOUNTAINS... .A COLD FRONT WILL BRING GUSTY NORTHWEST WINDS TO SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS TODAY...PARTICULARLY EAST OF THE MOUNTAINS. THOUGH TEMPERATURES WILL BE SOMEWHAT COOLER BEHIND THE FRONT...MUCH DRIER AIR IS ALSO PUSHING INTO THE AREA. RELATIVE HUMIDITIES WILL DROP TO BETWEEN 5 AND 10 PERCENT ACROSS MUCH OF THE AREA. TXZ063-068>070-075-082-202215- /O.UPG.KMAF.FW.A.0008.140220T1500Z-140221T0000Z/ /O.NEW.KMAF.FW.W.0010.140220T1500Z-140221T0000Z/ GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-TERRELL- 415 AM CST THU FEB 20 2014 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SOUTHERN PERMIAN BASIN...PECOS COUNTY AND TERRELL COUNTY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING. * WIND...20 TO 25 MPH AND GUSTY. * HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$ NMZ114-115-TXZ045-050-051-058>062-067-258-202215- /O.NEW.KMAF.FW.W.0010.140220T1500Z-140221T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-ANDREWS-MARTIN- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- WARD-GUADALUPE MOUNTAINS- 415 AM CST THU FEB 20 2014 /315 AM MST THU FEB 20 2014/ ...RED FLAG WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS...THE WESTERN AND CENTRAL PERMIAN BASIN... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. * WIND...20 TO 25 MPH AND GUSTY. * HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/MAF (ALL LOWER CASE) 05
1 follow-up statement
998 WWUS84 KMAF 202102 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CST THU FEB 20 2014 ...RED FLAG WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR 20 FOOT WINDS OF 20 MPH OR GREATER...HUMIDITY OF 15 PERCENT OR LESS...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF SOUTHWEST TEXAS EAST OF THE MOUNTAINS... .A COLD FRONT HAS BROUGHT GUSTY NORTHWEST WINDS TO MUCH OF THE AREA TODAY. THOUGH TEMPERATURES WILL BE SOMEWHAT COOLER BEHIND THE FRONT...MUCH DRIER AIR HAS DROPPED RELATIVE HUMIDITIES TO BETWEEN 5 AND 10 PERCENT CREATING CRITICAL FIRE WEATHER CONDITIONS. DIMINISHING WINDS THIS EVENING WILL DECREASE THE FIRE WEATHER THREAT. NMZ114-115-TXZ045-050-051-058>063-067>070-075-082-258-210000- /O.CON.KMAF.FW.W.0010.000000T0000Z-140221T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-ANDREWS-MARTIN- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL- GUADALUPE MOUNTAINS- 302 PM CST THU FEB 20 2014 /202 PM MST THU FEB 20 2014/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SOUTHWESTERN PERMIAN BASIN...SOUTHEASTERN NEW MEXICO...AND THE TRANS PECOS... * WIND...20 TO 30 MPH AND GUSTY. * HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 4:03 AM CST, 12 minutes earlier.
Area forecast discussion, Feb 20, 4:03 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CST Thu Feb 20 2014
.DISCUSSION...
Upper trough crossing the Rockies this morning and will swing across
the central plains today driving a front through the area. After it
passes a slight ridging will build in from the west with the flow
becoming zonal across the country. Next week the ridge will
strengthen over the west with the region remaining on the eastern
edge.
Have a surface trough/dryline this morning separating the very moist
eastern CWA from the dry rest of the area with moisture slowly
seeping back to the west. Dewpts in the 40s have made it as far
west as Midland this before beginning to decrease again.
Wind speeds in the Guadalupes have dropped off so went ahead and
cancelled the high wind warning a few hour early. Will have very
dry air over the region today with some dewpts below zero. This
will allow parts of the area to see the first freeze tonight in
nearly a week. Abundant high clouds streaming up from the Pacific
will drift off east during the day.
Temperatures will continue to be on a seesaw of warm and cool over
the coming week as the parade of fronts continues. After a very
warm day yesterday a cold front will blow through this morning
allowing for highs only in the 60s. Expect a gusty NW wind today.
Temps quickly recover into the 70s Friday as a south wind returns but
the next front will move down into the area Sunday. Models have
been having a little difficulty handling this 2nd front but currently
push it all the way up against the mountains. The front lifts out
Monday but returns again late Tuesday. This will result in a series
of days going warm cool warm cool. Will get a little break mid week
before another front moves through Friday.
Rain not expected for the coming week. For those that like
something to hope for GFS does develop some precip over the area in
the 228 to 240 hr periods.
&&
.FIRE WEATHER...
Shortwave trough pushing southeast out of the southern Rockies into
the plains today will deepen a surface low over Oklahoma today,
driving a cold front through southeast New Mexico and southwest
Texas. Though afternoon high temperatures will be much closer
to seasonal norms this afternoon, advection and subsidence of very
dry air across the area will drive dewpoints into single digits to
negative single digits this afternoon resulting in relative
humidities mostly in the 5% to 10% range, except for areas east of a
Lamesa to Big Spring line, where better cold air advection will
yield relative humidities closer to 15%.
Near critical fire weather conditions are possible across the region
along and just behind the cold front as it passes through the area.
Sustained wind speeds above 20 mph will be more persistent in the
Guadalupe Mountains as well as generally east of the mountains from
mid-day through late afternoon. Winds in this area will be enhanced
by stronger low level height gradients. Mixing down of stronger
winds will be aided by strong heating and subsidence behind
departing wave. With very low relative humidities and persistent
20-foot winds of 20 mph or greater, a Red Flag Warning will be
required over southeast New Mexico zones as well as southwest Texas
zones east of the mountains excluding the northeast Permian Basin.
This afternoon, RFTI will be highest over the southern Permian Basin
southward through Terrell County.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 64 30 73 41 / 0 0 0 0
BIG SPRING TX 64 34 74 41 / 0 0 0 0
CARLSBAD NM 67 31 78 43 / 0 0 0 0
DRYDEN TX 80 37 78 44 / 0 0 0 0
FORT STOCKTON TX 70 39 78 48 / 0 0 0 0
GUADALUPE PASS TX 60 35 69 47 / 0 0 0 0
HOBBS NM 63 29 72 39 / 0 0 0 0
MARFA TX 67 23 71 32 / 0 0 0 0
MIDLAND INTL AIRPORT TX 66 31 73 41 / 0 0 0 0
ODESSA TX 67 32 74 41 / 0 0 0 0
WINK TX 68 29 78 40 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 8 AM this morning to 5 PM MST this
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
TX...RED FLAG WARNING from 9 AM CST /8 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening FOR THE FOLLOWING ZONES...
Andrews...Crane...Ector...Gaines...Glasscock...Guadalupe
Mountains...Loving...Martin...Midland...Pecos...Reagan...
Reeves County and Upper Trans Pecos...Terrell...Upton...
Ward...Winkler.
&&
05/72Hazardous weather outlook, Feb 19, 10:47 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1047 PM CST WED FEB 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210500- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1047 PM CST WED FEB 19 2014 /947 PM MST WED FEB 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL PUSH THROUGH WEST TEXAS AND SOUTHEAST NEW MEXICO LATE TONIGHT AND THURSDAY...PRODUCING WINDS EXCEEDING 20 MPH FOR A FEW HOURS AFTER FRONTAL PASSAGE. CONDITIONS WILL ALSO REMAIN DRY...RESULTING IN NEAR CRITICAL FIRE WEATHER CONDITIONS AT TIMES...PARTICULARLY OVER THE SOUTHEAST PERMIAN BASIN AND LOWER TRANS PECOS LATE THURSDAY MORNING AND AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:16 AM CST | High Wind Warning | MAF | 5 hr |
Nearby
Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.